This article originally appeared on our sister website, HCPLive.
A new study shows that hospitalized patients using the antidepressants mirtazapine, nortriptyline, and trazodone are at a greater risk of Clostridioides difficile infection (CDI), according to findings from a retrospective cohort study.
“Scattered evidence about the association of CDI with antidepressant medications use exists in the literature so far,” wrote investigators.1 “Knowing that the use of antidepressant medications increases with age and that its prescription has dramatically increased over past decades, studying the side effects and adverse events associated with it is very valuable and clinically relevant.”
An estimated 500,000 cases of CDI occur in the United States each year, with two-thirds of cases originating in hospitals, long-term care facilities, or other healthcare settings. Age and use of antibiotics, immunosuppressive medications, and proton pump inhibitors are common risk factors for CDI. With this in mind, a greater understanding of risk factors for CDI could have a significant impact on health systems.2,3
To determine the risk of developing hospital-acquired CDI among patients using antidepressant medications, Antoine Boustany, MD, MPH, MEM, internal medicine resident at the Cleveland Clinic, and a team of investigators collected electronic health records for 55,664,420 hospitalized patients > 18 years of age from Explorys. Among the cohort, 48,720 patients developed CDI and were compared to 55,615,700 who did not.1
Investigators noted 1,802,350 participants used antidepressants, the most common of which were sertraline (27%), citalopram (22%), escitalopram (22%), and fluoxetine (18%). The use of clindamycin (13.64%), beta-lactam (49.50%), proton pump inhibitors (46.05%), trazodone (9.56%), nortriptyline (2.05%), fluoxetine (5.68%), and mirtazapine (5.10%) was greater among patients diagnosed with CDI. Investigators also pointed out female gender (65.12%), Caucasian race (77.15%), type 2 diabetes mellitus (21.12%), inflammatory bowel disease (6.11%), irritable bowel syndrome (11.08%), smoking (10.89%), and alcohol use (1.84%) were more common in patients with CDI.1
What You Need to Know
The study found that hospitalized patients using specific antidepressant medications, including mirtazapine, nortriptyline, and trazodone, were at a greater risk of developing CDI.
CDI is a significant healthcare concern, with a large portion of cases originating in hospitals and similar healthcare settings. Common risk factors for CDI include age, antibiotic use, immunosuppressive medications, and proton pump inhibitors.
After conducting a multivariate analysis that accounted for various factors, the study found that the risk of CDI remained higher in patients using mirtazapine, nortriptyline, trazodone, clindamycin, beta-lactam antibiotics, and proton pump inhibitors.
Upon analysis, the 1-year incidence of CDI was 770 per 100,000 individuals (0.77%) for patients who were on antidepressant medications and 580 per 100,000 individuals (0.58%) for those who were not. Of note, the prevalence of CDI in both groups increased with age.1
Univariate regression analysis revealed the risk of hospital-acquired CDI was greater among patients with inflammatory bowel disease (odds ratio [OR], 7.38; 95% confidence interval [CI], 7.25-7.52) and patients using the following medications:
- Clindamycin (OR, 2.80; 95% CI, 2.77-2.84)
- Beta-lactam antibiotics (OR, 3.21; 95% CI, 3.18-3.24)
- Proton pump inhibitors (OR, 4.95; 95% CI, 4.89-4.99)
- Trazodone (OR, 2.70; 95% CI, 2.75-2.82)
- Nortriptyline (OR, 3.02; 95% CI, 2.93-3.11)
- Fluoxetine (OR, 1.90; 95% CI, 1.86-1.94)
- Mirtazapine (OR, 5.23; 95% CI, 5.15-5.31)
Acknowledging the potential impact of confounding variables, investigators performed a multivariate regression analysis accounting for the use of antibiotic medications, antidepressant medications, use of proton pump inhibitors, and a diagnosis of inflammatory bowel disease. Of note, the risk of CDI was no longer increased in patients using fluoxetine (OR, 0.94; 95% CI, 0.92-0.96) after multivariate analysis, but remained greater in individuals with inflammatory bowel disease (OR, 4.44; 95% CI, 4.35-4.52) and in patients using clindamycin (OR, 1.55; 95% CI, 1.53-1.57), beta-lactam antibiotics (OR, 1.62; 95% CI, 1.60-1.64), proton pump inhibitor (OR, 3.27; 95% CI, 3.23-3.30), trazodone (OR: 1.31; 95% CI, 1.29-1.33), nortriptyline (OR, 1.25; 95% CI, 1.21-1.28), and mirtazapine (OR, 2.50; 95% CI, 2.46-2.54).1
“To the best of our knowledge, this is the largest study to date assessing the risk of CDI with antidepressant medications use in hospitalized patients. We believe that the results of our population-based study reinforce the limited evidence present in the literature,” concluded investigators.1
- Boustany A, Onwuzo S, Zeid HKA, Almomani A, Asaad I. ANTIDEPRESSANT MEDICATIONS ARE ASSOCIATED WITH INCREASED RISK OF HOSPITAL-ACQUIRED CLOSTRIDIOIDES DIFFICILE INFECTION: A POPULATION-BASED STUDY. Arq Gastroenterol. 2023;60(3):309-314. doi:10.1590/S0004-2803.230302023-21
- US Centers for Disease Control and Prevention. C. diff (Clostridioides difficile). September 7, 2022. Accessed October 13, 2023. https://www.cdc.gov/cdiff/what-is.html
- Yale Medicine. Clostridium Difficile (C. Diff). Accessed October 13, 2023. https://www.yalemedicine.org/conditions/c-diff-infection